July '02 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | 2001 Ed Dewke

Flaking, Aching, Diabetes and MTX Therapy — Should She Worry?
from Marian P.

Hi Ed:  I am new to your sight, and I can't tell you how much I've learned from everyone.  Thanks for the wonderful service you provide.  I've gone through some of the archives, but I've not seen diabetes and its effect (or vice versa) on P & PSA other than that they are both auto immune diseases.   

In particular, I just took my first dose of MTX this past week, and I've been monitoring my blood sugars to see if there is any impact, and was curious if anyone could provide any insight as to what I might expect in the weeks ahead.  My blood glucose is very much under control, so I am concerned that the MTX therapy will mess it up. 

My MTX dosage is to be increased every two weeks to an ultimate 20 over 8 weeks.  Other than being super tired (Still!) and a little "out of it" the day after my dose, I've not seen any other side effects.  Appears I'm one of the lucky ones with just a little queasiness (which, I expect, is partly due to extreme anxiety over taking the MTX in the first place).  Are the side effects cumulative?  Are you familiar with the diabetic aspect?

My P hit after I moved to the West Coast from the East Coast, and the PSA showed up about 4 years after the onset of the P.  It would be interesting to be able to find out if there is a direct correlation between the environmental differences in the West, or if it was just the stress of the move and other things going on in my life that caused the onset. 

PSA has been snowballing since last fall, and around Christmas it hit me with a vengeance and I couldn't walk.  Has progressed to my whole body and hands.

Sorry this is longer than I expected, but hope you have some info.  I've never seen anything addressed by the Diabetes Association on this, either.

By the way.  Just got my NPF newsletter and saw the article about your presentation at the national conference.  I'm curious.  If you are going to give an address on humor and P/PSA, why such a serious bio picture?

Thanks again.  –Marian P.

*****

Ed’s Response:  By the time you read this, Marian, you will have had a few more weeks to monitor your glucose levels while taking MTX.  I’ll be curious to know if you’ve seen an affect.  Please let me know.  In the meantime...

As you know, when someone approaches treating their diabetes seriously it can often result in accumulating a “team” of physicians.  I have, at one time, had on my team a GP, an Endocrinologist, Dermatologist, Rheumatologist, Urologist, Podiatrist, Dietitian and the Orkin Man.  (Well, maybe the Orkin Man’s bill just got mixed in with the others.)  All of these assorted MDs were completely apprized of my overall healthcare practices and regimens, including everything I was doing for P and PA.  Never once did I hear any concern from any of them that any of the P or PA regimens might have an impact on my diabetes. 

The literature mentions (in no great detail that I could find) that overuse of corticosteroids has been associated with the onset of diabetes and, in my case, my type 1 diabetes did get diagnosed after about seven years of pretty constant use of topical corticosteroids.  Neither my dermatologist nor endocrinologist were willing to suggest this might have happened to me — which isn’t surprising.  Nor am I entirely convinced of a connection beyond a possible “triggering” influence.  My maternal grandfather had diabetes and died of its complications; my sister has hypoglycemia, which isn’t the same thing at all but shares the fact that it and diabetes are both blood sugar control problems.  In short, my diabetes might not have needed P and its palliative regimens to manifest and, at this point, there’s no way to know, nor would knowing make any difference.

And in nothing that I’ve read or heard has there been an association between the onset of diabetes and the use of methotrexate or cyclosporine — both of which I have used since becoming diabetic. 

Does all this mean there is no connection?  No.  It simply means I don’t know, nothing has been obvious in my case and my doctors suspect not.

About my stern-looking photo (which I’ve put on the About Ed Dewke page this month).  This photo, which I’ve come to call my Truman Capote Look photo, because of the white coat, garish shirt and tie, and tinted spectacles that appear to match the shirt, was snapped in the eleventh hour by me, using a tripod and shutter delay feature.  I set up to do this with my apple trees as background and in the morning hours when shadows were fewest (though still problematic, as you can see).  NPF needed the picture fast and I have no professional portraits taken recent enough to even resemble me.  I didn’t want to give NPF something that would lead you to think, “Good Lord!  Who was he trying to fool?” when you see me in Orlando next month.  Just to notch down this gruesome photo (which, you’re thinking, I’ve pretty much notched down to ground level already) let me share this little piece of we-really-didn’t-need-to-know trivia.  Beneath the garish shirt and antique sports coat I’m wearing dirty gray sweats, no socks, and a pair of sneakers my youngest daughter calls “institutional,” because they fasten with Velcro straps, which she says is easier than laces for insane people to handle.  -Ed

This Month's Mail | Archives

www.flakehq.com